|Year : 2016 | Volume
| Issue : 4 | Page : 171-172
Anagen effluvium following acute colchicine poisoning
Andrea Combalia1, Carola Baliu-Piqué1, Adriana Fortea2, Juan Ferrando1
1 Department of Dermatology, Hospital Clinic de Barcelona, Barcelona, Spain
2 Department of Psichyatry, Hospital Clinic de Barcelona, Barcelona, Spain
|Date of Web Publication||28-Mar-2017|
Hospital Clinic, C/Villarroel 170, 08036, Barcelona
Source of Support: None, Conflict of Interest: None
| Abstract|| |
We present a case of a 17-year-old girl admitted to the Psychiatric Department recovering from a suicide attempt with colchicine. One week after poisoning, a sudden onset of hair loss was observed. Positive hair pull test and trichoscopy demonstrated the presence of anagen hairs with pigmented long roots covered by the root sheaths. Colchicine poisoning is an uncommon, but potentially life-threatening toxicologic emergency. An overdose of colchicine inhibits cell division, and thus the most affected organs are those which have a high rate of cell turnover. Hair loss resulting from colchicine poisoning presents as anagen effluvium, as it occurs with an exposure to toxic chemicals. Pharmacotherapy or specific treatment is not usually required, since the follicle resumes its normal activity after withdrawal of the antimitotic factors.
Keywords: Alopecia, anagen, colchicine, effluvium
|How to cite this article:|
Combalia A, Baliu-Piqué C, Fortea A, Ferrando J. Anagen effluvium following acute colchicine poisoning. Int J Trichol 2016;8:171-2
| Introduction|| |
Colchicine is an alkaloid found in the plant Colchicurn autumnal, first recommended for the relief of articular pain in the 6th century A.D., and now most commonly used to treat gout, familial Mediterranean fever More Details, Behçet's disease, atrial fibrillation following cardiac tissue ablation, and pericarditis., Colchicine poisoning is an uncommon, but potentially life-threatening toxicologic emergency. An overdose of colchicine inhibits cell division, and thus the most affected organs are those that have a high rate of cell turnover, such as the gastrointestinal tract, bone marrow, and hair follicles. Colchicine poisoning typically shows three phases: Initially, gastrointestinal symptoms predominate; in the second phase, multiorgan failure may occur; and if the patient survives, the third phase of recovery follows, during which the patient often presents with hair loss.
| Case Report|| |
We present a case of a 17-year-old girl with a personal history of depression, several suicide attempts, alimentary behavioural disorder, and a recently diagnosed pericarditis, for which she was taking colchicine (1 mg/day). She was admitted to the Psychiatric Department of our hospital after recovering from a suicide attempt, apparently taking 40 pills of colchicine (40 mg), which led to severe pancreatitis and bicytopenia. One week after poisoning, a sudden onset of hair loss was observed [Figure 1]. Positive hair pull test (+++) and trichoscopy demonstrated the presence of anagen hairs with pigmented long roots covered by the root sheaths [Figure 2]a. Dermoscopy of the scalp showed no signs of trichotillomania such as broken hairs, black dots, flame hair, V-sign, or follicular hemorrhages [Figure 2]b. The diagnosis of anagen effluvium following acute colchicine poisoning was made.
|Figure 2: (a) Trichoscopy of anagen hairs collected with hair pull test. (b) Dermoscopy of the scalp where no signs of trichotillomania such as broken hairs, black dots, flame hair, V-sign, or follicular hemorrhages can be observed|
Click here to view
| Discussion|| |
As occurs with exposure to toxic chemicals, hair loss due to colchicine poisoning presents as anagen effluvium. Hair loss usually begins 7–14 days after the exposure and gradually recovers after 3–6 months, as the follicular ostia remains intact. Pharmacotherapy or specific treatment is not usually required because the follicle resumes its normal activity after withdrawal of the antimitotic factors. Anagen effluvium should be differentiated from telogen effluvium, androgenetic alopecia, and trichotillomania. In this case, we focused on the differential diagnosis between trichotillomania and anagen effluvium because of the personal psychiatric history of the patient. There are few reports in the literature describing hair loss following acute colchicine poisoning,,,, and none of them are recent. To our knowledge, this is the first report describing the dermoscopic and trichoscopic findings in colchicine poisoning alopecia. Physicians should bear in mind this infrequent cause of anagen effluvium and try to avoid prescribing colchicine to psychiatric patients due to its potentially dangerous side effects.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Leung YY, Yao Hui LL, Kraus VB. Colchicine – Update on mechanisms of action and therapeutic uses. Semin Arthritis Rheum 2015;45:341-50.
Verma S, Eikelboom JW, Nidorf SM, Al-Omran M, Gupta N, Teoh H, et al.
Colchicine in cardiac disease: A systematic review and meta-analysis of randomized controlled trials. BMC Cardiovasc Disord 2015;15:96.
Imazio M, Gaita F, LeWinter M. Evaluation and treatment of pericarditis: A systematic review. JAMA 2015;314:1498-506.
Ben-Chetrit E, Levy M. Colchicine: 1998 update. Semin Arthritis Rheum 1998;28:48-59.
Malkinson FD, Lynfield YL. Colchicine alopecia. J Invest Dermatol 1959;33:371-84.
Rakowska A, Slowinska M, Olszewska M, Rudnicka L. New trichoscopy findings in trichotillomania: Flame hairs, V-sign, hook hairs, hair powder, tulip hairs. Acta Derm Venereol 2014;94:303-6.
Biçer S, Soysal DD, Ctak A, Uçsel R, Karaböcüoglu M, Uzel N. Acute colchicine intoxication in a child: A case report. Pediatr Emerg Care 2007;23:314-7.
Güven AG, Bahat E, Akman S, Artan R, Erol M. Late diagnosis of severe colchicine intoxication. Pediatrics 2002;109:971-3.
Gooneratne BW. Massive generalized alopecia after poisoning by Gloriosa superba
. Br Med J 1966;1:1023-4.
Duff IF, Mikkelsen WM, Salin RW. Alopecia totalis after desacetylmethylcolchicine therapy of acute gout; report of a case. N Engl J Med 1956;255:769-70.
[Figure 1], [Figure 2]
|This article has been cited by|
||Colchicine in Managing Skin Conditions: A Systematic Review
| ||Stefano Dastoli, Steven Paul Nisticň, Pietro Morrone, Cataldo Patruno, Antonio Leo, Rita Citraro, Luca Gallelli, Emilio Russo, Giovambattista De Sarro, Luigi Bennardo |
| ||Pharmaceutics. 2022; 14(2): 294 |
|[Pubmed] | [DOI]|
||Review of adverse cutaneous reactions of pharmacologic interventions for COVID-19: A guide for the dermatologist
| ||Antonio Martinez-Lopez, Carlos Cuenca-Barrales, Trinidad Montero-Vilchez, Alejandro Molina-Leyva, Salvador Arias-Santiago |
| ||Journal of the American Academy of Dermatology. 2020; 83(6): 1738 |
|[Pubmed] | [DOI]|
||Alopecia and Associated Toxic Agents: A Systematic Review
| ||Vicky Yu, Margit Juhász, Audris Chiang, Natasha Atanaskova Mesinkovska |
| ||Skin Appendage Disorders. 2018; 4(4): 245 |
|[Pubmed] | [DOI]|